Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 144, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2000, 2:17 AM CDT for Burleigh County, Kidder County, Sheridan County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 12, 2000, 2:17 AM CDT (07:17 UTC)
- Expired
- Aug 12, 2000, 3:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 120718 SVRBIS NDC015-043-083-120815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 217 AM CDT SAT AUG 12 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA WESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA EXTREME SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 315 AM CDT * AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF REGAN TO 7 MILES WEST OF MOFFIT...OR FROM 29 MILES NORTH OF BISMARCK TO 20 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... REGAN...MOFFIT...STERLING AT 225 AM CDT DRISCOLL AT 245 AM CDT WING AT 250 AM CDT ARENA AT 300 AM CDT STEELE AT 310 AM CDT DAWSON...TUTTLE AT 315 AM CDT INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SATURDAY MORNING FOR SOUTHEASTERN AND SOUTH CENTRAL NORTH DAKOTA. LAT...LON 4733 10076 4662 10049 4672 9968 4734 9989
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT FRI AUG 11 2000 SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7 CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL. DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR CHC TSTMS AGAIN TUE NIGHT INTO WED. .BIS...NONE. VINING
In the hours before
Local storm report, Aug 11, 11:10 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
1110 PM CDT FRI AUG 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 5 W GRASSY BUTTE ND 65 MPH WIND GUST.
08/11/00 MCKENZIE REPORTED BY
WEATHER SPOTTER
0855 PM 17 S ARNEGARD ND 60 MPH WIND GUST. LARGE
08/11/00 MCKENZIE TREE LIMBS DOWN. REPORTED
BY WEATHER SPOTTER.
0915 PM TRNP N UNIT ND 60 MPH WIND GUST.
08/11/00 MCKEYNZIE REPORTED BY LAW
ENFORCEMENT.
DTJLocal storm report, Aug 12, 1:00 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1259 PM CDT SAT AUG 12 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 3 SSE TROTTERS ND 70 MPH TSTM GUST
08/11/00 GOLDEN VALLEY REPORTED BY COOPERATIVE
OBSERVER.
0935 PM BOTTINEAU ND 1.75 INCH HAIL
08/11/00 BOTTINEAU REPORTED BY PUBLIC.
1035 PM UNDERWOOD ND .75 INCH HAIL
08/11/00 MCLEAN EVENT DURATION 20
MINUTES. REPORTED BY
PUBLIC.
1050 PM BERTHOLD ND 60 MPH TSTM GUST
08/11/00 WARD REPORTED BY MEDIA.
1113 PM (MIB)MINOT AFB ND 82 MPH TSTM GUST
08/11/00 WARD
1117 PM (MIB)MINOT AFB ND 94 MPH TSTM GUST
08/11/00 WARDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 43 min |
| Aug 11, 8:11 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 64 min |
| Aug 11, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 65 min |
| Aug 11, 8:56 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 64 min |
| Aug 11, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 46 min |
| Aug 11, 9:49 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 41 min |
| Aug 11, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 41 min |
| Aug 11, 10:35 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| Aug 11, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 60 min |
| Aug 11, 11:15 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 60 min |
| Aug 11, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 55 min |
| Aug 11, 11:32 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 58 min |
| Aug 11, 11:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.